Tumor lysis syndrome in a patient with metastatic, androgen independent prostate cancer

Authors


R. Bruce Montgomery md, Department of Medicine, Division of Oncology, University of Washington Medical Center, Health Sciences Building, 1959 NE Pacific, SP 1301, Box 358280 (111ONC), Seattle, WA 98195, USA. Email: rbmontgo@u.washington.edu

Abstract

Abstract  Tumor lysis syndrome (TLS) is an uncommon, but well described, clinical entity that typically occurs following chemotherapy in patients with rapidly growing hematological malignancies. It is rarely described in patients with solid tumors. We report a case of TLS in a patient with metastatic adenocarcinoma of the prostate after treatment with paclitaxel chemotherapy.

Introduction

While tumor lysis syndrome (TLS) has been extensively documented in patients with hematological malignancies, it is rarely described in patients with solid tumors. We report a case of TLS in a patient with metastatic adenocarcinoma of the prostate after treatment with paclitaxel chemotherapy.

Case presentation and management

A 60-year-old man with a serum prostate-specific antigen (PSA) of 26 ng/mL was diagnosed with Gleason 3 + 4 cT2bN0M0 adenocarcinoma of the prostate. Twelve months after primary monotherapy with conformal external beam radiotherapy, the patient experienced PSA progression and underwent orchiectomy. He immediately developed primary hormone refractory disease with diffuse bony metastasis, bulky retroperitoneal adenopathy and liver metastases that were confirmed by percutaneous needle biopsy showing PSA positive, poorly differentiated adenocarcinoma.

Eighteen months after the initial diagnosis, the patient presented with hematuria, bilateral hydronephrosis, and renal insufficiency. Admission laboratory test results were as noted in Table 1. Bilateral ureteral stents were placed, with improvement in renal function. A marrow biopsy was performed because of new onset anemia and thrombocytopenia revealing marrow replacement with PSA-positive, poorly differentiated adenocarcinoma. Treatment with paclitaxel (100 mg/m2) was started on day 1 with a plan to initiate estramustine on day 2. Twenty-four hours after the start of chemotherapy, the patient became anuric and developed worsening renal failure. A cystogram revealed freely refluxing ureters bilaterally. Other causes of renal failure (e.g. hypovolemia, interstitial nephritis, disseminated intravascular coagulation) were ruled out and chemotherapy was discontinued. Hemodialysis was begun with improvement in renal function and metabolic parameters (Table 1). Six days later, the patient developed febrile neutropenia. Despite antibiotic and cytokine support, the patient died of hypotension 8 days after initiation of chemotherapy. A request for autopsy was refused.

Table 1.  Laboratory values prior to and after paclitaxel therapy
LaboratoriesNormal valuesAdmissionPre-chemotherapy1 day post-chemotherapy6 days post-chemotherapy
Absolute neutrophil count (1000/µL) 1.8–7  4.5 4.9  0.08
White blood cells (1000/mL) 4.3–10  7.1 7.8  7.3 0.2
Hemoglobin (g/dL)  13–18  8.7 9.6  9.110.4
Platelets (1000/dL) 150–400  6555 4949
Blood urea nitrogen (mg/dL)  8–21  5547 7035
Creatinine (mg/dL) 0.3–1.2  2.1 1.7  3.3 1.8
Potassium (mEq/L) 3.7–5.2  4.5 4.3  6.3 3.3
Lactate dehydrogenase (U/L)  0–250 252 2324 
Uric acid (mg/dL) 3.4–7  7.7  20.4 7.7
Ionized calcium (mmol/L)1.18–1.38  3.4   2.14 2.04
Phosphorus (mg/dL) 2.5–4.5  5.5   7.5 4.0
Prostate specific antigen (ng/mL)  0–45520   
Prothrombin time (s)  10–15.6  13.5  13.815.8
Partial thromboplastin time (s)  22–35  30  2935

Discussion

Tumor lysis syndrome is a well described clinical entity of hyperkalemia, hyperuricemia, hypocalcemia, and hyperphosphatemia that typically occurs in patients with rapidly growing neoplastic disease following cytotoxic chemotherapy.1 The diagnosis is made ‘clinically’, as there are no pathognomonic radiologic or pathologic findings. This syndrome occurs as a result of the release of intracellular purines, phosphate and potassium from rapidly proliferating tumor cells during cell death. Tumor lysis syndrome in non-hematological malignancies has been reported very infrequently. A recent review elucidated the clinical characteristics of 46 of these cases, retrospectively describing pretreatment risk factors of elevated lactate dehydrogenase (LDH), hyperuricemia, and azotemia.2 The mortality rate of TLS in this series is 36%, significantly higher than that documented for hematological malignancies.

This is the first reported case of TLS developing as a result of paclitaxel chemotherapy in a patient with adenocarcinoma of the prostate. Two other reports exist of presumed TLS in patients with metastatic adenocarcinoma of the prostate. The first patient developed TLS upon initiation of complete androgen blockade and the other patient received docetaxel.3,4 All of the patients had extensive skeletal metastases and two patients had evidence of extensive marrow involvement on peripheral smear or marrow biopsy. Two of the three patients had extensive visceral and liver metastases. The patients treated with chemotherapy developed TLS within 24 h, with accompanying renal insufficiency, electrolyte abnormalities and death within 2–6 days. The patient in our case demonstrated pretreatment risks for TLS, however, aggressive prophylaxis, such as allopurinol, was not carried out because the solid tumor histology was not considered a risk. The patient developed evidence of massive tumor necrosis as reflected in the markedly elevated LDH and uric acid. His severe and ultimately fatal myelosuppression was likely related to inflammation from his extensive marrow involvement with carcinoma.

More effective chemotherapeutic agents for solid tumors carry a greater potential for therapeutic benefit, yet may also pose a higher risk for massive tumor necrosis and the associated complications. Taxane-based chemotherapy has significant activity in hormone refractory prostate cancer.5,6 In some phase II studies, newer agents designed to sensitize prostate cancer to taxanes can achieve PSA response rates as high as 80%.7 The increasing use of taxane-based therapy may increase the incidence of TLS in these patients. Although TLS in solid tumors is still quite rare, anticipation of this complication is necessary in advanced prostate cancer patients with extensive and aggressive disease that may respond to chemotherapy. The cases reported suggest that extensive soft tissue and marrow disease may place patients at a higher risk and that aggressive measures to prevent the occurrence of TLS should be considered in these patients.

Acknowledgments

No funding was provided.

Ancillary